Wyoming, 2009

Tornado and Flash Flood in Wyoming, June 14, 2009

June 14, 2009 · NWS CYS · 4 events in 2 counties and zones

An isolated supercell thunderstorm produced large hail and a tornado as it tracked across parts of Platte and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated supercell thunderstorm produced large hail and a tornado as it tracked across parts of Platte and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 12:00 PM MST, 27 minutes earlier.

Area forecast discussion, Jun 14, 12:00 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT SUN JUN 14 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY AFTERNOON...

TONIGHT...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ALONG AND EAST
OF INTERSTATE 25 THROUGH THIS EVENING. THUNDERSTORMS INITIATING AT
EARLY AFTERNOON IN THE FAVORED SOUTHERN PLATTE AND SOUTHERN GOSHEN
COUNTY LOCALES LIKELY DUE TO THE CHEYENNE RIDGE CONVERGENCE AXIS
THAT TYPICALLY SETS UP WITH LOW LEVEL SOUTHEAST WINDS...SIMILAR TO
THE DENVER CYCLONE CONVERGENCE AXIS FEATURE THAT OCCURS NORTH OF THE
PALMER DIVIDE IN COLORADO.

WITH FAVORABLE CAPE...1500-2500 JOULES PER KILOGRAM...SPEED AND
DIRECTIONAL SHEAR...EXPECT ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS THROUGH THE EVENING...PRIMARILY EAST OF INTERSTATE 25
AND IN THE LOW AND MID LEVEL THETA-E RIDGE AXISES WHERE FAVORABLE
POSITIVE THETA-E ADVECTION WILL CONTINUE TO TAKE PLACE. WITH DEEP
INSTABILITY AND FAVORABLE SHEAR...LARGE HAIL AND DAMAGING WINDS WILL
BE PRIMARY THREATS FROM SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS
WILL BE MOST NUMEROUS SOUTHEAST OF A CHEYENNE TO CHADRON LINE.

NAM SOUNDINGS FORECASTING STORMS TO MOVE NORTHEAST AT ONLY 10 TO 15
MPH AND WITH PRECIPITABLE WATER VALUES FROM 100 TO 150
PERCENT...WILL SEE SOME HEAVY RAINFALL FROM THUNDERSTORMS...MAINLY
ACROSS FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. MAY SEE A
MESOSCALE CONVECTIVE SYSTEM DEVELOP THIS EVENING AND LATE TONIGHT
ACROSS FAR WESTERN NEBRASKA...AS SUGGESTED BY THE NAM AND GFS. AREAS
OF LATE NIGHT FOG ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA...
MINIMIZED ACROSS EASTERN WYOMING ALONG THE SURFACE TROUGH AXIS.

MONDAY...CONSIDERABLY LESS THUNDERSTORM COVERAGE MONDAY AFTERNOON
WITH NEGATIVE THETA-E ADVECTION AND WITH LOW AND MID LEVEL THETA-E
RIDGE AXISES TRANSLATING EAST INTO CENTRAL NEBRASKA.

MONDAY NIGHT...THUNDERSTORMS WILL MOSTLY END IN THE EVENING WITH
LOSS OF DAYTIME HEATING AND LACK OF LIFTING MECHANISMS.

TUESDAY...AGAIN...MINIMAL AFTERNOON THUNDERSTORM COVERAGE WITH
RIDGING ALOFT AND ASSOCIATED WARM TEMPERATURES ALOFT PRODUCING
INCREASED CONVECTIVE INHIBITION. ALSO...LESS LOW AND MID LEVEL
MOISTURE TO FUEL THUNDERSTORMS.

.LONG TERM...TUE NIGHT THRU SUN...MINIMUM OF TSTMS TUE NIGHT AS
UPPER RIDGE SHFTS E INTO THE PLAINS WITH AIRMASS NOT VERY UNSTABLE.
MAIN FULL LATITUDE UPPER TROF TO PASS THRU THE REGION WED AFTN INTO
THU.  EURO MODEL HAS SPED UP ITS TROF MOVEMENT FROM YDA...SIMILAR TO
GFS NOW. BETTER CHCS OF SHWRS/TSTMS RETURN WED AFTN/EVNG AHEAD OF
UPPER TROF IN SW FLOW ALOFT.  SHWRS AND SOME TSTMS CONTINUE
OVERNIGHT WED INTO THU AS TROF AXIS AND ASSOCD CDFNT MOVES THRU WITH
W/NW WINDS.  AFTER THAT...MODELS IN GOOD AGREEMENT ABOUT A LARGE
UPPER RIDGE BUILDING AND SHIFTING INTO THE AREA FOR FRI AND SAT.
AIRMASS DRIES OUT AND TEMPS ACTUALLY WARM TO A LITTLE ABOVE NORMAL
FOR THE SUMMER SOLSTICE. MODELS SIMILAR IN TIMING ON A FTR LIFTG
NEWD INTO THE REGION ON SUN FROM THE BASE OF THE WEST COAST UPPER
TROF...SO HAVE KEPT MENTION OF PCPN MAINLY ON SUN.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING
PRODUCING MVFR. SOME SEVERE STORMS EAST OF THE LARAMIE RANGE WILL
PRODUCE LARGE HAIL...DAMAGING WINDS AND EXTREME TURBULENCE. NUMEROUS
THUNDERSTORMS AFTER MIDNIGHT ACROSS WESTERN NEBRASKA WILL PRODUCE
MVFR AND LOCALIZED IFR. AREAS OF FOG EAST OF THE LARAMIE RANGE WILL
PRODUCE MVFR AND LOCALIZED IFR LATE TONIGHT THROUGH MID MORNING
MONDAY. VFR MONDAY AFTERNOON AND EVENING WITH SCATTERED
THUNDERSTORMS.

&&

.FIRE WEATHER...NO CONCERNS THROUGH TUESDAY DUE TO RECENT RAINS AND
GREEN UP. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL LOWER EACH DAY
THROUGH TUESDAY WITH WINDS INCREASING WEST OF THE LARAMIE RANGE.

&&

.HYDROLOGY...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS
EVENING WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH
WITH LOCALIZED AMOUNTS UP TO THREE INCHES ACROSS WESTERN NEBRASKA
AND FAR EASTERN WYOMING. NUMEROUS THUNDERSTORMS AFTER MIDNIGHT
ACROSS WESTERN NEBRASKA WILL LIKELY PRODUCE AVERAGE RAINFALL AMOUNTS
OF ONE INCH WITH LOCALIZED AMOUNTS UP TO THREE INCHES. FLASH
FLOODING WILL BE POSSIBLE THROUGH TONIGHT...ESPECIALLY SOUTHEAST OF
A CHEYENNE TO CHADRON LINE WITH SLOW MOVING THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER/HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 14, 8:44 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
944 AM MDT SUN JUN 14 2009

NEZ001>003-019>021-054-055-WYZ059>070-151545-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
944 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER PREDICTS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF A LINE FROM
LARAMIE TO DOUGLAS TO SHERIDAN.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY
EAST OF INTERSTATE 25. THUNDERSTORMS WILL BE MOST NUMEROUS
SOUTHEAST OF A LINE FROM CHEYENNE TO CHADRON.

THUNDERSTORMS WILL BE MOST LIKELY TO INITIATE ALONG INTERSTATE
25...ALONG THE EAST SLOPES OF THE LARAMIE RANGE AND ALONG THE
WEST EDGE OF THE LOW CLOUD SHIELD ACROSS FAR EASTERN WYOMING
WHERE DIFFERENTIAL HEATING WILL BE MOST PRONOUNCED.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS
EASTERN WYOMING EAST OF INTERSTATE 25...AND ESPECIALLY ACROSS
WESTERN NEBRASKA...PRIMARILY SOUTH OF A SCOTTSBLUFF TO ALLIANCE
LINE.

BECAUSE OF ADEQUATE INSTABILITY AND WIND SHEAR...SOME THUNDERSTORMS
IN THE SLIGHT RISK AREA WILL BECOME SEVERE THIS AFTERNOON AND
EVENING. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS
EASTERN LARAMIE COUNTY OF WYOMING...AND ACROSS BANNER...MORRILL
KIMBALL AND CHEYENNE COUNTIES OF WESTERN NEBRASKA.

THE PRIMARY RISKS FROM SEVERE THUNDERSTORMS WILL BE QUARTER SIZE
HAIL OR LARGER AND WIND GUSTS OF 58 MPH OR STRONGER. LOCALLY HEAVY
RAIN AND POSSIBLE FLASH FLOODING WILL OCCUR IN SOME THUNDERSTORMS
AS THE MOVEMENT OF THUNDERSTORMS WILL BE TO THE NORTHEAST AT ONLY
10 TO 15 MPH. HEAVY RAIN FROM THUNDERSTORMS IS MOST LIKELY ACROSS
FAR SOUTHEAST WYOMING AND THE SOUTHERN HALF OF THE WESTERN
NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL OCCUR MAINLY MONDAY...WEDNESDAY AND
THURSDAY AFTERNOONS AND EVENING. SEVERE THUNDERSTORMS WILL BE MUCH
LESS LIKELY ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING...
PRIMARILY SOUTHEAST OF A CHEYENNE TO SCOTTSBLUFF TO ALLIANCE LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Jun 14, 11:38 AM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1238 PM MDT SUN JUN 14 2009

WYZ067-141930-
PLATTE-
1238 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 130
PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF BORDEAUX...OR 15 MILES SOUTH
OF WHEATLAND...MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST AT
20 MPH.  HEAVY RAIN WILL ALSO CAUSE NORMALLY DRY WASHES AND CREEKS
TO FILL UP QUICKLY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND
73.
Local storm report, Jun 14, 11:40 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1240 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             15 S WHEATLAND          41.83N 104.96W
06/14/2009  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&
Special weather statement, Jun 14, 11:45 AM MST, 42 minutes before
SPECIAL WEATHER STATEMENT..CORRECTION TO SPEED
NATIONAL WEATHER SERVICE CHEYENNE WY
1245 PM MDT SUN JUN 14 2009

WYZ067-141930-
PLATTE-
1245 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 130
PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF BORDEAUX...OR 15 MILES SOUTH
OF WHEATLAND...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST.
HEAVY RAIN WITH THE STORM WILL ALSO CAUSE NORMALLY DRY WASHES AND
CREEKS TO FILL UP QUICKLY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND
73.

The radar

The Cheyenne radar (KCYS), 73 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Platte

When
June 14, 12:27 PM MST to 12:44 PM MST
Where
Platte County, 6 mi NE of Chugwater to 11 mi ENE of Chugwater
Rating
EF0
Path length
5.92 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
41.811, -104.748

Rope tornado touched down and lifted multiple times along track over open country.

Hail, Platte

When
June 14, 12:30 PM MST to 12:35 PM MST
Where
Platte County, Chugwater
Measured
4.25 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.750, -104.830

Golfball to softball sized hail reported in the Chugwater, Wyoming area.

Hail, Goshen

When
June 14, 2:13 PM MST to 3:09 PM MST
Where
Goshen County, 7 mi WNW of Hawk Springs to 10 mi ENE of Hawk Springs
Measured
4.25 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.819, -104.396

Quarter to softball sized hail reported along the storm track with hail drifts from 12 to 18 inches at the junction of county roads 38 and 55.

Flash Flood, Goshen

When
June 14, 2:13 PM MST to 4:00 PM MST
Where
Goshen County, 9 mi NW of Hawk Springs to 5.88 mi N of Fonda
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.872, -104.394

Heavy rainfall flooded many roads and made them impassable for a time.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167457, 167460, 167462, 171352.